Alert archive / Virginia / Freeze Warnings in 2015
Freeze Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at Oct 17, 2015, 3:31 AM EDT for 29 counties in Virginia; 4 counties in West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Oct 18, 2015, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 17, 2015, 3:31 AM EDT (07:31 UTC)
- In effect from
- Oct 18, 2015, 12:00 AM EDT
- Expired
- Oct 18, 2015, 8:56 AM EDT
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
All 36 counties
Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2176 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
708 WWUS71 KRNK 170731 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 331 AM EDT SAT OCT 17 2015 ...FREEZING TEMPERATURES EXPECTED FOR THE MOUNTAINS AND FOOTHILLS TONIGHT AND ACROSS THE REGION SUNDAY NIGHT... .A LARGE DOME OF CANADIAN HIGH PRESSURE WILL BUILD SLOWLY EAST INTO THE REGION LATE TONIGHT BEFORE PASSING OVERHEAD SUNDAY NIGHT INTO EARLY MONDAY. THIS ALONG WITH DIMINISHING WINDS AND DRY AIR SHOULD ALLOW TEMPERATURES TO DROP TO AT OR BELOW FREEZING ACROSS THE MOUNTAINS AND FOOTHILLS LATE TONIGHT. AS THE CENTER OF THE HIGH PRESSURE SYSTEM MOVES OVERHEAD SUNDAY NIGHT...MORE IN THE WAY OF WIDESPREAD BELOW FREEZING TEMPERATURES CAN BE EXPECTED OVER MOST OF THE REGION BY EARLY MONDAY MORNING. NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-171545- /O.UPG.KRNK.FZ.A.0001.151018T0400Z-151018T1300Z/ /O.NEW.KRNK.FZ.W.0002.151018T0400Z-151018T1300Z/ /O.NEW.KRNK.FZ.A.0002.151019T0400Z-151019T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 331 AM EDT SAT OCT 17 2015 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY... ...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY. A FREEZE WATCH HAS ALSO BEEN ISSUED. THIS FREEZE WATCH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING. * LOCATIONS...FROM THE MOUNTAINS TO THE FOOTHILLS OF THE BLUE RIDGE. * HAZARDS...FREEZING TEMPERATURES INCLUDING AREAS OF FROST. * TEMPERATURES...MAINLY IN THE UPPER 20S TO LOWER 30S TONIGHT AND MID TO UPPER 20S SUNDAY NIGHT. * TIMING...LATE TONIGHT INTO EARLY SUNDAY MORNING AND AGAIN LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING. * IMPACTS...SENSITIVE VEGETATION WILL BE DAMAGED OR KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ003>006-019-020-VAZ044>047-058-059-171545- /O.NEW.KRNK.FZ.A.0002.151019T0400Z-151019T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 331 AM EDT SAT OCT 17 2015 ...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING. * LOCATIONS...PIEDMONT INCLUDING PORTIONS OF THE FOOTHILLS. * HAZARDS...FREEZING TEMPERATURES WITH WIDESPREAD FROST. * TEMPERATURES...AROUND 30 DEGREES. * TIMING...LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING. * IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
3 follow-up statements
361 WWUS71 KRNK 171704 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 104 PM EDT SAT OCT 17 2015 ...FREEZING TEMPERATURES AND FROST EXPECTED FOR THE MOUNTAINS AND FOOTHILLS TONIGHT AND ACROSS THE REGION SUNDAY NIGHT... .A LARGE DOME OF CANADIAN HIGH PRESSURE WILL BUILD SLOWLY EAST INTO THE REGION LATE TONIGHT BEFORE PASSING OVERHEAD SUNDAY NIGHT INTO EARLY MONDAY. DIMINISHING WINDS AND DRY AIR WILL RESULT IN TEMPERATURES DROPPING BELOW FREEZING ACROSS THE MOUNTAINS AND FOOTHILLS LATE TONIGHT. SUNDAY NIGHT...MORE WIDESPREAD BELOW FREEZING TEMPERATURES CAN BE EXPECTED OVER MOST OF THE REGION. NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-181015- /O.CAN.KRNK.FZ.A.0002.151019T0400Z-151019T1300Z/ /O.CON.KRNK.FZ.W.0002.151018T0400Z-151018T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 104 PM EDT SAT OCT 17 2015 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY... ...FREEZE WATCH IS CANCELLED SINCE GROWING SEASON WILL BE ENDING TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE FREEZE WATCH. * LOCATIONS...FROM THE MOUNTAINS TO THE FOOTHILLS OF THE BLUE RIDGE. * HAZARDS...FREEZING TEMPERATURES INCLUDING AREAS OF FROST. * TEMPERATURES...LOWS TONIGHT IN THE MID 20S TO LOWER 30S. LOWS SUNDAY NIGHT IN THE LOWER 20S TO LOWER 30S. * TIMING...LATE TONIGHT INTO EARLY SUNDAY MORNING AND AGAIN LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING. * IMPACTS...SENSITIVE VEGETATION WILL BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ003>006-019-020-VAZ044>047-058-059-181015- /O.NEW.KRNK.FR.Y.0002.151018T0400Z-151018T1300Z/ /O.CON.KRNK.FZ.A.0002.151019T0400Z-151019T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 104 PM EDT SAT OCT 17 2015 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY. * LOCATIONS...PIEDMONT AND PORTIONS OF THE FOOTHILLS. * HAZARDS...NEAR FREEZING TEMPERATURES WITH WIDESPREAD FROST. * TEMPERATURES...LOWS TONIGHT 30 TO 35. LOWS SUNDAY NIGHT 28 TO 33. * TIMING...WIDESPREAD FROST TONIGHT AND TEMPERATURES BELOW FREEZING LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING. * IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
860 WWUS71 KRNK 180724 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 324 AM EDT SUN OCT 18 2015 ...FROST AND FREEZE CONDITIONS EXPECTED EARLY THIS MORNING AND AGAIN LATER TONIGHT INTO EARLY MONDAY. .A LARGE DOME OF CANADIAN HIGH PRESSURE WILL BUILD SLOWLY EAST INTO THE REGION TODAY BEFORE PASSING OVERHEAD TONIGHT INTO EARLY MONDAY. THIS WILL RESULT IN TEMPERATURES DROPPING BELOW FREEZING ACROSS THE MOUNTAINS AND FOOTHILLS THROUGH EARLY THIS MORNING...AND TO NEAR FREEZING ACROSS THE PIEDMONT. AS THE HIGH MOVES OVERHEAD LATER TONIGHT...EVEN COLDER TEMPERATURES ARE EXPECTED WITH A WIDESPREAD FREEZE OVER MOST OF THE REGION BY DAYBREAK ON MONDAY. NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-181300- /O.CON.KRNK.FZ.W.0002.000000T0000Z-151018T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 324 AM EDT SUN OCT 18 2015 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...FROM THE MOUNTAINS TO THE FOOTHILLS OF THE BLUE RIDGE. * HAZARDS...FREEZING TEMPERATURES INCLUDING AREAS OF FROST. * TEMPERATURES...MID 20S TO LOWER 30S EARLY THIS MORNING. * TIMING...THROUGH EARLY THIS MORNING. * IMPACTS...SENSITIVE VEGETATION WILL BE KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ NCZ003>006-019-020-VAZ044>047-058-059-181530- /O.CON.KRNK.FR.Y.0002.000000T0000Z-151018T1300Z/ /O.CON.KRNK.FZ.A.0002.151019T0400Z-151019T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 324 AM EDT SUN OCT 18 2015 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... * LOCATIONS...PIEDMONT AND PORTIONS OF THE FOOTHILLS. * HAZARDS...NEAR FREEZING TEMPERATURES WITH PATCHY FROST EARLY THIS MORNING...FOLLOWED BY BELOW FREEZING TEMPERATURES LATE TONIGHT. * TEMPERATURES...30 TO 35 EARLY THIS MORNING. LOWS TONIGHT 28 TO 32. * TIMING...THROUGH EARLY THIS MORNING. TEMPERATURES BELOW FREEZING LATE TONIGHT INTO EARLY MONDAY MORNING. * IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
824 WWUS71 KRNK 181256 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 856 AM EDT SUN OCT 18 2015 ...FROST AND FREEZE CONDITIONS EXPECTED LATER TONIGHT INTO EARLY MONDAY. .A LARGE DOME OF CANADIAN HIGH PRESSURE WILL BUILD SLOWLY EAST INTO THE REGION TODAY BEFORE PASSING OVERHEAD TONIGHT INTO EARLY MONDAY. AS THE HIGH MOVES OVERHEAD LATER TONIGHT A WIDESPREAD FREEZE OVER MOST OF THE REGION IS EXPECTED BY DAYBREAK ON MONDAY. NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507- 508-181400- /O.CAN.KRNK.FZ.W.0002.000000T0000Z-151018T1300Z/ ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH- ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD... PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE... VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO... RAINELLE 856 AM EDT SUN OCT 18 2015 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE FREEZE WARNING. MINIMUM TEMPERATURES THIS MORNING WERE IN THE LOWER 20S TO LOWER 30S. HIGHS TODAY WILL WARM INTO THE MID 40S TO MID 50S. TEMPERATURES WILL DROP BELOW FREEZING AGAIN TONIGHT. $$ NCZ003>006-019-020-VAZ044>047-058-059-181900- /O.CAN.KRNK.FR.Y.0002.000000T0000Z-151018T1300Z/ /O.CON.KRNK.FZ.A.0002.151019T0400Z-151019T1300Z/ SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... WILKESBORO...YADKINVILLE...DANVILLE...LYNCHBURG...APPOMATTOX... SOUTH BOSTON...KEYSVILLE 856 AM EDT SUN OCT 18 2015 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY MORNING... ...FROST ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE FROST ADVISORY. * LOCATIONS...PIEDMONT AND PORTIONS OF THE FOOTHILLS. * HAZARDS...BELOW FREEZING TEMPERATURES LATE TONIGHT. * TEMPERATURES...LOWS TONIGHT 28 TO 32. * TIMING...TEMPERATURES BELOW FREEZING LATE TONIGHT INTO EARLY MONDAY MORNING. * IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED OR KILLED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WATCH MEANS SUB-FREEZING TEMPERATURES ARE POSSIBLE. THESE CONDITIONS COULD KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Oct 17, 3:05 AM EDT, 26 minutes earlier.
Area forecast discussion, Oct 17, 3:05 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 AM EDT SAT OCT 17 2015
.SYNOPSIS...
A LARGE DOME OF COLD HIGH PRESSURE WILL BUILD SLOWLY EAST INTO THE
AREA FROM THE WEST TODAY INTO SUNDAY BEFORE SLIDING OVERHEAD
EARLY MONDAY. THE HIGH PASSES TO THE SOUTH OF THE REGION BY
TUESDAY ALLOWING FOR A QUICK MODERATION IN TEMPERATURES BY THE
MIDDLE OF NEXT WEEK. A WEAK BUT MAINLY DRY COLD FRONT SHOULD
SPILL SOUTH THROUGH THE REGION BY FRIDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 157 AM EDT SATURDAY...
DRY AND COOL WEATHER TO CONTINUE TODAY AS HIGH PRESSURE BUILDS SLOWLY
EAST TOWARD THE REGION AHEAD OF A DIGGING 5H TROUGH TO THE NORTHWEST.
THIS SHOULD ACT TO KEEP A DECENT PRESSURE GRADIENT GOING INTO THIS
AFTERNOON WITH RATHER BLUSTERY NORTHWEST WINDS UNDER MAINLY SUNNY SKIES
GIVEN SUBSIDENCE. CANT TOTALLY RULE OUT SOME UPSLOPE DRIVEN LOW CLOUDS
OVER THE WEST THIS MORNING BUT SHOULD MIX OUT GIVEN SUCH DRY AIR LATER
ON. FORECAST LOW LEVEL THICKNESS NOT QUITE AS COOL AS EARLIER GIVEN
WARMING OF DRY AIR...AND OFFSET OF COOL ADVECTION ALOFT VIA ADDED
EASTERN DOWNSLOPE. THUS BOOSTED HIGHS A NOTCH MOST SPOTS WITH RANGE
FROM LOW/MID 50S MOUNTAINS TO MID 60S PIEDMONT.
OTHERWISE MAIN CONCERN CONTINUES WITH FREEZE POTENTIAL OVERNIGHT AS THE
UPPER TROUGH DEEPENS ACROSS THE REGION OVER THE NEXT 24 HOURS AND
STRONG SURFACE HIGH PRESSURE BUILDS SLOWLY IN FROM THE WEST. THIS ALONG
WITH A MID LEVEL SHORTWAVE ROUNDING THE TROUGH WILL ALLOW FOR A
SECONDARY 85H COLD FRONT TO SPILL SOUTHEAST ACROSS THE AREA OVERNIGHT.
THIS SHOULD BRING THE COLDEST AIR ALOFT WITH 850 MB VALUES FALLING TO
AS COLD AS -5C ACROSS THE NW BY LATE TONIGHT. HOWEVER DESPITE THE COLD
ADVECTION ALOFT...STILL SOME CONCERN ON JUST HOW FAST THE SURFACE HIGH
BUILDS EAST WITH GUIDANCE SHOWING A LINGERING LOW LEVEL GRADIENT IN ALL
EXCEPT THE FAR WEST FOR MUCH OF THE NIGHT. THIS ALONG WITH VERY DRY AIR
RESULTS IN LARGE TEMP/DEWPOINT DEPRESSIONS MAKING FROST LIKELY LIMITED
TO THE COLDER VALLEYS...AND LITTLE OUT EAST WHERE LOWS LIKELY TO
STAY ABOVE FREEZING.
SINCE APPEARS THAT AT LEAST MOST OF THE VALLEY LOCATIONS SHOULD BE COLD
ENOUGH FOR A FEW HOURS OF FREEZING TEMPS...PLAN TO FLIP THE GOING WATCH
INTO A FREEZE WARNING OVERNIGHT FOR NOW. HOWEVER NOT INCLUDING ANY
ADDITIONAL AREAS IN ANY HEADLINES...INCLUDING THE LYH-DAN-UKF CORRIDOR
AND POINTS EAST PER ONLY PATCHY FROST EXPECTED...AND TEMPS NOT
COLD ENOUGH FOR A FREEZE OVERALL. OTHERWISE BUMPED UP TEMPS A FEW
DEGREES IN SPOTS ESPCLY ON THE RIDGES...AND OUT EAST WITH LOWS
MOSTLY 28-32...EXCEPT ISOLATED LOW/MID 20S VALLEYS...AND MOSTLY
MID 30S EAST.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 245 AM EDT SATURDAY...
ON SUNDAY...THE CENTER OF HIGH PRESSURE WILL DRIFT EAST FROM THE
CENTRAL OHIO RIVER VALLEY. UPPER LEVEL TROUGHING OVER THE NORTHEAST
STATES WILL MAINTAIN COOL TEMPERATURES DESPITE CLOUDLESS SKIES...
WITH AFTERNOON HIGHS RANGING FROM THE MID/UPPER 40S FOR THE
MOUNTAINS...TO PERHAPS THE UPPER 50S ACROSS THE SOUTHSIDE.
THE CENTER OF HIGH PRESSURE WILL PASS OVERHEAD SUNDAY NIGHT. CLEAR
SKIES AND CALM WINDS WILL MAKE FOR STRONG RADIATIONAL COOLING...AND
FEEL CONFIDENT THAT A MAJORITY OF OUR AREA WILL EXPERIENCE FREEZING
TEMPERATURES...PARTICULARLY THE MOUNTAINS...WHICH WILL FALL INTO THE
MID/UPPER 20S. OVERNIGHT LOWS IN THE LOW 30S CAN BE EXPECTED EAST OF
THE BLUE RIDGE. BELIEVE FROST WILL REMAIN A LITTLE MORE ON THE
SCATTERED SIDE HOWEVER GIVEN THE WIDE DEWPOINT DEPRESSION. AT ANY
RATE...WILL ISSUE ANOTHER FREEZE WATCH...THIS TIME FOR THE ENTIRE
FORECAST REGION FOR SUNDAY NIGHT. BELIEVE THIS FREEZE WILL FINISH
OFF THE GROWING SEASON ACROSS OUR AREA FOR WHATEVER REMAINS FROM THE
NIGHT BEFORE.
FOR MONDAY THROUGH TUESDAY NIGHT...UPPER LEVEL TROUGHING WILL BE
WELL EAST OF THE AREA...GIVING WAY TO ZONAL FLOW. THE CENTER OF HIGH
PRESSURE WILL SHIFT TOWARD THE COASTAL PLAIN ON MONDAY...ALLOWING
SOUTHWESTERLY WINDFLOW TO DEVELOP ACROSS THE MOUNTAINS WHICH WILL
BEGIN TO CARRY WARMER AIR BACK INTO OUR AREA. STILL ON THE COOL SIDE
ON MONDAY...WITH 50S MOST LOCATIONS FOR HIGHS...WHILE MONDAY NIGHT
LOWS WILL FALL INTO THE LOW/MID 30S. TEMPERATURES WILL WARM 7 TO 10
DEGREES ON TUESDAY...WITH HIGHS RANGING FROM THE UPPER 50S TO THE
MID 60S...WHILE TUESDAY NIGHT LOWS WILL FALL TO THE UPPER 30S AND
LOW 40S.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 345 PM EDT FRIDAY...
QUIET WEATHER WILL CONTINUE THROUGH THE MID TO LATE PART OF NEXT WEEK
AS THE UPPER PATTERN WILL SHIFT WITH THE CLOSED LOW OVER THE SOUTHWEST
OPENING UP AND WE GO TO A MORE AMPLIFIED EASTERN RIDGE/WESTERN TROF
PATTERN. THIS WILL ALLOW SURFACE HIGH PRESSURE TO REMAIN A PROMINENT
FEATURE FOR US...THOUGH AS IT SHIFTS EASTWARD WE WILL START TO GET SOME
WARMER TEMPERATURES IN THE RETURN FLOW ON THE BACK SIDE OF THE HIGH.
ANY SIGNIFICANT WEATHER FEATURES WILL SKIRT BY THE AREA TO THE NORTH
LEAVING US WITH A DRY FORECAST AND A WARMING TREND TO TEMPERATURES
AROUND NORMAL BY FRIDAY.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
AS OF 1240 AM EDT SATURDAY...
HIGH PRESSURE TO GRADUALLY BUILD INTO THE REGION OVER THE WEEKEND
RESULTING IN MAINLY VFR CONDITIONS AT ALL SITES. HOWEVER SOME
UPSLOPE MOISTURE MAY DEVELOP ALONG THE NW SLOPES LATE TONIGHT INTO
EARLY SATURDAY ALTHOUGH APPEARS GUIDANCE OVERDONE. THUS WILL ONLY
INCLUDE SOME SCATTERED LOW CLOUDS AT KLWB/KBLF INTO SATURDAY
MORNING FOR NOW. VERY DRY AIR SHOULD AGAIN LEAD TO MAINLY CLEAR
SKIES SATURDAY WITH JUST SOME FLAT CU POSSIBLE MOUNTAINS. LIGHT
WEST/NW WINDS OVERNIGHT SHOULD AGAIN MIX OUT AND WITH A LINGERING
PRESSURE GRADIENT EXPECTING SOME GUSTS TO POSSIBLY TOP 20-25 KTS
ALONG THE RIDGES SATURDAY AFTERNOON.
EXPECTING DRY AIR TO LIMIT FROST TO MOSTLY THE VALLEYS BY EARLY
SUNDAY WITH MORE WIDESPREAD FROST LIKELY EARLY MONDAY AT ALL
LOCATIONS.
EXTENDED DISCUSSION...
AS THE HIGH MOVES OFF THE COAST TUESDAY...WE COULD SEE SOME
INCREASING CLOUDS...EVEN THOUGH THE MAIN FRONTAL POSITION WILL
STAY WELL NORTH OF US ACROSS THE GREAT LAKES INTO THE CENTRAL
PLAINS. SO OVERALL STILL LOOKING AT VFR TUESDAY AND WEDNESDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
VAZ007-009>020-022>024-032>035-043>047-058-059.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY FOR
VAZ007-009>020-022>024-032>035-043.
NC...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
NCZ001>006-018>020.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY FOR
NCZ001-002-018.
WV...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
WVZ042>044-507-508.
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY FOR
WVZ042>044-507-508.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...NF
LONG TERM...MBS
AVIATION...AMS/JH/JMHazardous weather outlook, Oct 17, 3:31 AM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 331 AM EDT SAT OCT 17 2015 NCZ001-002-018-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-508- 180745- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 331 AM EDT SAT OCT 17 2015 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT SUNDAY... ...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WARNING. FREEZE WATCH. MINIMUM TEMPERATURES EARLY SUNDAY MORNING ARE EXPECTED TO RANGE FROM THE UPPER 20S TO LOWER 30S. LOWS EARLY MONDAY MORNING ARE EXPECTED TO BE EVEN COLDER WITH VALUES MOSTLY IN THE MID TO UPPER 20S RESULTING IN A WIDESPREAD FREEZE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ044>047-058-059-180745- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 331 AM EDT SAT OCT 17 2015 ...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. TEMPERATURES WILL FALL INTO THE LOWER TO MID 30S LATE TONIGHT RESULTING IN PATCHY FROST ACROSS THE OUTLYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZE WATCH. MINIMUM TEMPERATURES ARE EXPECTED TO FALL TO AROUND 30 DEGREES LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING RESULTING IN POSSIBLE FREEZING CONDITIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 3:31 AM EDT | Freeze Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Bland and 31 more | 35 hr |
| Oct 17, 1:04 PM EDT | Frost Advisory | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more | 20 hr |
Nearby
Freeze Warnings in Virginia, 2015Freeze Warnings in West Virginia, 2015Freeze Warnings in North Carolina, 2015Every freeze warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.